Geometric & Functional Analysis GAFA

, Volume 6, Issue 5, pp 751–859 | Cite as

Analytic and Reidemeister torsion for representations in finite type Hilbert modules

  • D. Burghelea
  • T. Kappeler
  • P. McDonald
  • L. Friedlander
Article

Abstract

For a closed Riemannian manifold (M, g) we extend the definition of analytic and Reidemeister torsion associated to a unitary representation of π1 (M) on a finite dimensional vector space to a representation on aA-Hilbert moduleW of finite type whereA is a finite von Neumann algebra. If (M,W) is of determinant class we prove, generalizing the Cheeger-Müller theorem, that the analytic and Reidemeister torsion are equal. In particular, this proves the conjecture that for closed Riemannian manifolds with positive Novikov-Shubin invariants, theL2-analytic andL2-Reidemeister torsions are equal.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [A]
    M. Atiyah, Elliptic operators, discrete groups and von Neumann algebras, Astérisque 32–33 (1976), 43–72.Google Scholar
  2. [BZ1]
    J.P. Bismut, W. Zhang, An extension of a theorem by Cheeger and Müller, Astérisque 205 (1992), 1–223.Google Scholar
  3. [BZ2]
    J.P. Bismut, W. Zhang, Milnor and Ray-Singer metrics on the equivariant determinant of a flat vector bundle, GAFA 4 (1994), 136–212.Google Scholar
  4. [Bo]
    L. Boutet de Monve, Boundary problems for pseudo-differential operators, Acta Math. 126 (1971), 11–51.Google Scholar
  5. [BuFrKa1]
    D. Burghelea, L. Friedlander, T. Kappeler, Asymptotic expansion of the Witten deformation of the analytic torsion, J. Funct. Anal., to appear.Google Scholar
  6. [BuFrKa2]
    D. Burghelea, L. Friedlander, T. Kappeler, Mayer-Vietoris type formula for determinants of elliptic differential operators, J. Funct. Anal. 107 (1992), 34–66.Google Scholar
  7. [BuFrKa3]
    D. Burghelea, L. Friedlander, T. Kappeler, Torsions for manifolds with boundary and glueing formulas, preprint.Google Scholar
  8. [CM]
    A.L. Carey, V. Mathai,L 2-torsion invariants, J. Funct. Anal. 110 (1992), 377–409.Google Scholar
  9. [Ch]
    J. Cheeger, Analytic torsion and the heat equation, Ann. of Math. 109 (1979), 259–300.Google Scholar
  10. [Co]
    J. Cohen, Von Neumann dimension and the homology of covering spaces, Quart. J. of Math. Oxford 30 (1970), 133–142.Google Scholar
  11. [CyFKS]
    H.L. Cycon, R.G. Froese, W. Kirsch, B. Simon, Schrödinger Operators, Text and Monographs in Physics, Springer Verlag, 1987.Google Scholar
  12. [D]
    J. Dixmier, Von Neumann Algebras, North-Holland, Amsterdam, 1981.Google Scholar
  13. [Do]
    J. Dodziuk, De Rham-Hodge theory forL 2 cohomology of infinite coverings, Topology 16 (1977), 157–165.Google Scholar
  14. [E1]
    A.V. Efremov, Combinatorial and analytic Novikov-Shubin invariants, preprint.Google Scholar
  15. [E2]
    A.V. Efremov, Cellular decomposition and Novikov-Shubin invariants, Russ. Math. Surveys 46 (1991), 219–222.Google Scholar
  16. [FMi]
    A.T. Fomenko, A.S. Miscenko, The index of elliptic operators overC*-algebras, Math. USSR Izvestija 15 (1980), 87–112.Google Scholar
  17. [Fr]
    L. Friedlander, The asymptotic of the determinant function for a class of operators, Proc. AMS 107 (1989), 169–178.Google Scholar
  18. [FuK]
    B. Fuglede, R.V. Kadison, Determinant theory in finite factors, Ann. of Math. 55 (1952), 520–530.Google Scholar
  19. [G]
    P. Gilkey, Invariance Theory, the Heat Equation, and the Atiyah-Singer Index Theorem, Publish or Perish, Wilmington, 1984.Google Scholar
  20. [Go]
    D. Gong,L 2-analytic Torsions, Equivariant Cyclic Cohomology and the Novikov Conjecture, Ph.D. Thesis S.U.N.Y (Stony Brook), 1992.Google Scholar
  21. [GrSh]
    M. Gromov, M.A. Shubin, Von Neumann spectra near zero, GAFA 1 (1991), 375–404.Google Scholar
  22. [HSj1]
    B. Helffer, J. Sjöstrand, Puits multiples en mécanique semi-classique, IV Etude du complexe de Witten, Comm. in PDE 10 (1985), 245–340.Google Scholar
  23. [HSj2]
    B. Helffer, J. Sjöstrand, Multiple wells in the semi-classical limit I, Comm. in PDE 9 (1984), 337–408.Google Scholar
  24. [Hö]
    L. Hörmander, The Analysis of Linear Partial Differential Operators III, Springer Verlag, New York, 1985.Google Scholar
  25. [L]
    Y. Lee, Mayer-Vietoris type formula for determinants, preprint.Google Scholar
  26. [Le]
    S. Levendorskii, Degenerate Elliptic Equations, Kluwer Academic Publishers, Dordrecht, 1993.Google Scholar
  27. [Lo]
    J. Lott, Heat kernels on covering spaces and topological invariants, J. of Diff. Geo. 35 (1992), 471–510.Google Scholar
  28. [LoLü]
    J. Lott, W. Lück,L 2-topological invariants of 3-manifolds, preprint.Google Scholar
  29. [Lü1]
    W. Lück, Analytic and algebraic torsion for manifolds with boundary and symmetries, J. of Diff. Geo. 37 (1993), 263–322.Google Scholar
  30. [Lü2]
    W. Lück,L 2-torsion and 3-manifolds, preprint.Google Scholar
  31. [Lü3]
    W. Lück, ApproximatingL 2-invariants by their finite dimensional analogues, GAFA 4 (1994), 455–481.Google Scholar
  32. [LüR]
    W. Lück, M. Rothenberg, Reidemeister torsion and the K-theory of von Neumann algebras, K-theory 5 (1991), 213–264.Google Scholar
  33. [Lu]
    G. Luke, Pseudodifferential operators on Hilbert bundles, J. of Diff. Equ. 12 (1972), 566–589.Google Scholar
  34. [M]
    V. Mathai,L 2 analytic torsion, J. of Funct. Anal. 107 (1992), 369–386.Google Scholar
  35. [Mi1]
    J. Milnor, Whitehead torsion, Bull. AMS 72 (1966), 358–426.Google Scholar
  36. [Mi2]
    J. Milnor, Lectures onh-cobordism Theorem, Princeton University Press, 1965.Google Scholar
  37. [Mo]
    N. Mohamma, Algebra of pseudodifferentialC*-operators, Rendiconti Inst. Mat. Trieste 20 (1988), 203–214.Google Scholar
  38. [Mü]
    W. Müller, Analytic torsion andR-torsion on Riemannian manifolds, Adv. in Math. 28 (1978), 233–305.Google Scholar
  39. [NSh1]
    S.P. Novikov, M.A. Shubin, Morse theory and von NeumannII 1-factors, Dokl. Akad. Nauk SSSR 289 (1986), 289–292.Google Scholar
  40. [NSh2]
    S.P. Novikov, M.A. Shubin, Morse theory and von Neumann invariants on non-simply connected manifold, Uspekhi Nauk 41 (1986), 222–223.Google Scholar
  41. [P]
    M. Poźniak, Triangulation of smooth compact manifolds and Morse theory, Warwick preprint 11 (1990).Google Scholar
  42. [RSin]
    D.B. Ray, I. Singer,R-Torsion and the Laplacian on Riemannian manifolds, Adv. in Math. 7 (1971), 145–210.Google Scholar
  43. [S1]
    R. Seeley, Complex powers of elliptic operators, Proc. Symp. Pure and Appl. Math. AMS 10 (1967), 288–307.Google Scholar
  44. [S2]
    R. Seeley, Analytic extension of the trace associated with elliptic boundary problems, Amer. J. Math. 91 (1969), 963–983.Google Scholar
  45. [Sh1]
    M. Shubin, Pseudodifferential Operators and Spectral Theory, Springer Verlag, New York, 1980.Google Scholar
  46. [Sh2]
    M. Shubin, Pseudodifferential almost-periodic operators and von Neumann algebras, Trans. Moscow Math. Soc. 35 (1976), 103–166.Google Scholar
  47. [Sh3]
    M. Shubin, Semiclassical asymptotics on covering manifolds and Morse inequalities, GAFA 6 (1996), 370–409.Google Scholar
  48. [Sin]
    I.M. Singer, Some remarks on operator theory and index theory, in “K-Theory and Operator Algebras”, Proceedings 1975, Springer Lecture Notes in Mathematics 575 (1977), 128–138.Google Scholar
  49. [V]
    A. Voros, Spectral function, special functions and Selberg zeta function, Comm. Math. Phys. 110 (1987), 439–465.Google Scholar
  50. [W]
    E. Witten, Supersymmetry and Morse theory, J. of Diff. Geom. 17 (1982), 661–692.Google Scholar

Copyright information

© Birkhäuser Verlag 1996

Authors and Affiliations

  • D. Burghelea
    • 1
  • T. Kappeler
    • 1
  • P. McDonald
    • 1
  • L. Friedlander
    • 2
  1. 1.Department of MathematicsOhio State UniversityColumbusUSA
  2. 2.Department of MathematicsUniversity of ArizonaTucsonUSA

Personalised recommendations